Alert archive / Oregon / Gale Warnings in 2024

Gale Warning 2, NWS Medford, OR

January 8, 2024

NWS Medford, OR issued this gale warning at Jan 8, 2024, 2:05 AM PST. It took effect at Jan 8, 2024, 10:00 PM PST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 2:05 AM PST (10:05 UTC)
In effect from
Jan 8, 2024, 10:00 PM PST
Expired
Jan 10, 2024, 1:00 AM PST
In force
27 hr
Issued by
NWS Medford, OR

The text

As transmitted.

166 
WHUS76 KMFR 081005
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
205 AM PST Mon Jan 8 2024

PZZ350-370-082315-
/O.EXT.KMFR.SC.Y.0002.000000T0000Z-240109T0900Z/
/O.UPG.KMFR.GL.A.0001.240109T0600Z-240109T2100Z/
/O.NEW.KMFR.GL.W.0002.240109T0900Z-240109T2100Z/
/O.UPG.KMFR.SE.A.0001.240109T2100Z-240111T0000Z/
/O.NEW.KMFR.SE.W.0003.240109T2100Z-240111T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
205 AM PST Mon Jan 8 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST TUESDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM PST TUESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM TUESDAY TO 4 PM PST
WEDNESDAY...

* WHAT...For the Small Craft Advisory, southwest winds 20 to 30 kt
  with occasional gusts up to 35 kt and seas 7 to 10 ft at 13
  seconds. For the Gale Warning, west winds 25 to 35 kt with gusts
  up to 45 kt and seas 20 to 25 ft at 14 seconds expected. For 
  the Hazardous Seas Warning, very steep and hazardous seas 21 to 
  26 ft at 14 seconds expected.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 1 AM PST Tuesday. 
  For the Gale Warning, from 1 AM to 1 PM PST Tuesday. For the 
  Hazardous Seas Warning, from 1 PM Tuesday to 4 PM PST 
  Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-082315-
/O.EXT.KMFR.SC.Y.0002.000000T0000Z-240109T0900Z/
/O.UPG.KMFR.SE.A.0001.240109T0600Z-240111T0000Z/
/O.NEW.KMFR.SE.W.0003.240109T0900Z-240111T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
205 AM PST Mon Jan 8 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST TUESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TUESDAY TO 4 PM PST
WEDNESDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 7 to 9 ft at 13 seconds. 
  For the Hazardous Seas Warning, very steep and hazardous seas 
  18 to 23 ft at 14 seconds expected.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 1 AM PST Tuesday. 
  For the Hazardous Seas Warning, from 1 AM Tuesday to 4 PM PST 
  Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
341 
WHUS76 KMFR 082149
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
149 PM PST Mon Jan 8 2024

PZZ350-370-091300-
/O.UPG.KMFR.SC.Y.0002.000000T0000Z-240109T0900Z/
/O.NEW.KMFR.SE.W.0004.240108T2149Z-240109T0600Z/
/O.EXT.KMFR.GL.W.0002.240109T0600Z-240109T2100Z/
/O.CON.KMFR.SE.W.0003.240109T2100Z-240111T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
149 PM PST Mon Jan 8 2024

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST
TUESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 PM TUESDAY TO
4 PM PST WEDNESDAY...

* WHAT...Very steep and hazardous seas 10 to 12 ft through this
  evening. South winds increase to gales 30 to 40 kt with gusts to
  50 kt tonight, then quickly turn to westerly gales late tonight
  into Tuesday morning. Meanwhile, a very high and heavy long 
  period swell builds into the waters, bringing very steep and 
  hazardous seas of 21 to 26 ft. Winds ease by Wednesday morning, 
  but seas remain very steep and hazardous 17 to 19 ft through 
  Wednesday.

* WHERE...All areas.

* WHEN...For the current Hazardous Seas Warning, until 10 PM PST 
  this evening. For the Gale Warning, from 10 PM this evening to 1
  PM PST Tuesday. For the next Hazardous Seas Warning, from 1 PM 
  Tuesday to 4 PM PST Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-091300-
/O.EXT.KMFR.SC.Y.0002.000000T0000Z-240109T0600Z/
/O.EXT.KMFR.SE.W.0003.240109T0600Z-240111T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
149 PM PST Mon Jan 8 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM PST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
  steep seas 7 to 10 ft through this evening. South winds increase
  to 20 to 30 kt with gusts to 40 kt tonight, then quickly turn to
  westerly late tonight into Tuesday morning. Meanwhile, a very
  high and heavy long period swell builds into the waters,
  bringing very steep and hazardous seas of 19 to 23 ft. Winds
  ease by Wednesday morning, but seas remain very steep and
  hazardous 17 to 19 ft through Wednesday.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 10 PM PST this 
  evening. For the Hazardous Seas Warning, from 10 PM this 
  evening to 4 PM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
499 
WHUS76 KMFR 090410
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
810 PM PST Mon Jan 8 2024

PZZ350-370-091715-
/O.CON.KMFR.SE.W.0004.000000T0000Z-240109T0600Z/
/O.CON.KMFR.GL.W.0002.240109T0600Z-240109T2100Z/
/O.CON.KMFR.SE.W.0003.240109T2100Z-240111T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
810 PM PST Mon Jan 8 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST TUESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 PM TUESDAY TO
4 PM PST WEDNESDAY...

* WHAT...Very steep and hazardous seas 10 to 12 ft through this 
  evening. South winds increase to gales 30 to 40 kt with gusts 
  to 50 kt tonight, then quickly turn to westerly gales late 
  tonight into Tuesday morning. Meanwhile, a very high and heavy 
  long period swell builds into the waters, bringing very steep 
  and hazardous seas of 21 to 26 ft. Winds ease by Wednesday 
  morning, but seas remain very steep and hazardous 17 to 19 ft 
  through Wednesday.

* WHERE...All areas.

* WHEN...For the current Hazardous Seas Warning, until 10 PM PST 
  this evening. For the Gale Warning, from 10 PM this evening to 
  1 PM PST Tuesday. For the next Hazardous Seas Warning, from 1 
  PM Tuesday to 4 PM PST Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-091715-
/O.CON.KMFR.SC.Y.0002.000000T0000Z-240109T0600Z/
/O.CON.KMFR.SE.W.0003.240109T0600Z-240111T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
810 PM PST Mon Jan 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  steep seas 7 to 10 ft through this evening. South winds 
  increase to 20 to 30 kt with gusts to 40 kt tonight, then 
  quickly turn to westerly late tonight into Tuesday morning. 
  Meanwhile, a very high and heavy long period swell builds into 
  the waters, bringing very steep and hazardous seas of 19 to 23 
  ft. Winds ease by Wednesday morning, but seas remain very 
  steep and hazardous 17 to 19 ft through Wednesday.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 10 PM PST this 
  evening. For the Hazardous Seas Warning, from 10 PM this 
  evening to 4 PM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
988 
WHUS76 KMFR 091008
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
208 AM PST Tue Jan 9 2024

PZZ350-370-092315-
/O.EXT.KMFR.GL.W.0002.000000T0000Z-240110T0900Z/
/O.EXT.KMFR.SE.W.0003.240110T0900Z-240111T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
208 AM PST Tue Jan 9 2024

...GALE WARNING NOW IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY...

* WHAT...West gales 30 to 40 kt with gusts to 45 kt and very large
  long period west swell bringing very steep and hazardous seas of
  21 to 26 ft. Winds ease slightly but remain gusty late this
  afternoon and evening before west gales resume tonight. Winds
  then ease but seas remain very steep and hazardous 17 to 19 ft 
  through Wednesday.

* WHERE...All areas.

* WHEN...For the Gale Warning, until 1 AM PST Wednesday. For the 
  Hazardous Seas Warning, from 1 AM to 4 PM PST Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-092315-
/O.CON.KMFR.SE.W.0003.000000T0000Z-240111T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
208 AM PST Tue Jan 9 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY...

* WHAT...West winds 20 to 30 kt with gusts to 35 kt and large long
  period swell bringing very steep and hazardous seas of 19 to 23
  ft. Winds ease but seas remain very steep and hazardous 17 to 
  19 ft through Wednesday.

* WHERE...All areas.

* WHEN...Until 4 PM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
670 
WHUS76 KMFR 092204
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
204 PM PST Tue Jan 9 2024

PZZ350-370-101115-
/O.CON.KMFR.GL.W.0002.000000T0000Z-240110T0900Z/
/O.CON.KMFR.SE.W.0003.240110T0900Z-240111T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
204 PM PST Tue Jan 9 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
WEDNESDAY...

* WHAT...West gales 30 to 40 kt with gusts to 45 kt and very steep
  west seas of 21 to 26 ft at 12 seconds. Seas remain very steep
  and hazardous 17 to 19 ft late Tuesday night through Wednesday.

* WHERE...All areas.

* WHEN...The Gale Warning is in effect until 1 AM PST Wednesday,
  followed by a Hazardous Seas Warning from 1 AM to 4 PM PST 
  Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-101115-
/O.CON.KMFR.SE.W.0003.000000T0000Z-240111T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
204 PM PST Tue Jan 9 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY...

* WHAT...West winds 20 to 30 kt with gusts to 40 kt and very steep
  west seas of 21 to 26 ft at 12 seconds. Seas remain very steep
  and hazardous 17 to 19 ft late Tuesday night through Wednesday.

* WHERE...All areas.

* WHEN...Until 4 PM PST Wednesday.

* IMPACTS...Gusty winds and very steep and hazardous seas could 
  capsize or damage vessels. 

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jan 7, 8:01 PM PST, 6 hours 4 minutes earlier.

Area forecast discussion, Jan 7, 8:01 PM PST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 PM PST Sun Jan 7 2024

.UPDATE...Some light showers can be seen on radar this evening,
but activity is widely scattered and light. We expect showers and
cloud cover to increase through the night as a warm front
approaches from the west, arriving at the coast by morning. There
remains a very slight chance of freezing rain or sleet during the
early morning hours, mostly west of the Cascades. As this is
right on track with the forecast, no changes were necessary for
tonight. Details on this and the rest of the forecast can be found
in the previous discussion below.

The main concern continues to be the Tuesday to Wednesday
timeframe, when the winter we have missed out on so far this
season finally shows up all at once. Current thinking remains
right in line with the long term portion of the previous
discussion below, with a quick one-two punch of successive
systems bringing plenty of rain, snow, and wind to the area.
Accumulating snows are expected for all areas in the region above
2000 feet, with snowfall in the Cascades, Siskiyous, and Klamath
mountains likely to be measured in feet, and maximum snowfall
rates of up to 2 inches per hour seem almost certain. Gusty winds
are also expected, and with forecasted mid- level winds at 850 to
700 mb of 50 to 80 mph or higher supporting gusts of up to 50 mph
at the surface, blowing snow will also be a concern not just for
the mountains, but across then entire East Side. Blizzard
conditions across the Cascades and the windier portions of the
East Side are not likely, but are possible, and upgrades may be
necessary should guidance suggest any strengthening of the system.
With the double threat of snow and wind, along with a nearly 48
hour duration of hazardous conditions, suspect that area travel
will be greatly impacted, and partner agency resources will be
strained. As such, have opted to take the broadbrush approach and
issue a Winter Storm Warning for all areas above 2000 feet. More
details on these warnings can be found at PDXWSWMFR. -BPN

&&

.AVIATION...08/00Z TAFs...Scattered showers out of the northwest
are continuing across northern California and southern Oregon to
start the evening, with most of the activity remaining west of the
Cascades. Snow levels remain between 2000 and 2500 feet may bring
some snow showers over elevated terrain through the evening.

A warm front will approach the Oregon coast late Sunday night.
Activity is expected through the day Sunday, with most
precipitation falling along the Oregon coast or along the
Cascades. Snow levels will still be at 2000 to 2500 feet along the
leading edge of the front but will rise to 4000 to 6000 feet by
the end of the TAF period. Both rain and snow showers can locally
lower ceilings and visibilities as well as obscure terrain.
Additionally, some isolated areas of low level wind shear are
possible near the end of the TAF period, with guidance suggesting
shear over North Bend and over northern Lake and Klamath Counties
by early Monday evening. -TAD

&&

.MARINE...Updated 800 PM Sunday January 7, 2024...High and steep
northwest swell dominated seas will gradually lower tonight but
seas will remain steep. A warm front will push into the region on
Monday, bringing some increased south winds and maintain steep
seas through the day Monday.

A stronger front is expected Monday night into Tuesday and this
front has the potential to bring westerly gales north of Cape
Blanco with very steep and hazardous seas possible across all the
waters. A Gale Watch has been issued for areas north of Cape
Blanco while the Hazardous Seas Watch remains in place for the
rest of the area. Meanwhile, a very heavy long period swell (16 to
23 ft @ 14 to 15 seconds) will build into the waters by early
Tuesday morning. This heavy swell combined with very steep wind
waves will likely lead to dangerous and chaotic seas Tuesday into
Wednesday.

Northwest winds will remain gusty into Wednesday and heavy seas
will remain very high and very steep through at least Wednesday
night. Seas will gradually subside Thursday into the weekend.
/BR-y

&&

.BEACH HAZARDS...Updated 800 PM Sunday January 7, 2024...Incoming
storm systems on Tuesday and Wednesday will bring elevated west
to northwest winds and swell. These factors are expected to build
high surf along all Oregon beaches. Breaking waves of 22 to 28
feet will be possible for all Oregon beaches from Tuesday morning
to Wednesday evening, with the highest waves expected through the
day Tuesday. Conditions along all beaches and coastlines will
remain dangerous through this period. A High Surf Advisory will be
in effect from Tuesday at 4 AM through Wednesday at 10 PM to
highlight these hazardous conditions. -TAD

&&

.PREV DISCUSSION... /Issued 251 PM PST Sun Jan 7 2024/

..Updated AVIATION discussion...

SHORT TERM (Tonight through Monday night)...

We'll have a relative break in the weather through most of
tonight. A few showers in a moist northwest flow will continue
into this evening, mainly west of the Cascades, but precipitation
amounts will be light.

A warm front approaches the coast late tonight into Monday with
precipitation arriving at the coast late tonight, then spreading
in land during the day Monday. Warm frontal precipitation will
move into the area with snow levels rising to near 6000 feet west
of the Cascades and between 3500 and 4000 feet from the Cascades
east. The one thing we'll have to keep a close watch on will be
the potential for light snow for a brief period of time near or at
the valley floors in the Illinois, Rogue, Scott, and Klamath
River Valleys late due to the colder air being trapped. The latest
models sounding and HREF precipitation type shows it will be a
close call early Monday morning and for about a 6 hour period
before the warm air aloft mixes down to the surface as south winds
kick in. In addition freezing rain is also possible in some
scenarios as the warm air pushes through aloft between 4 AM and 10
AM. The chances (10-35%) are confined to areas above 3000 feet
and highest along the Douglas- Jackson County line east of I-5.
This could lead to difficult travel conditions impacts on Tiller
Highway (227), but again, does not including the summits of I-5.
Otherwise, the freezing rain would be occuring generally in remote
mountainous terrain. This chance for freezing rain also exists in
the lower Klamath River Valley and could impact the portion of
highway 96 near the community of Klamath River. Overall though,
the freezing rain threat is low because amounts should be less
than 0.05" and heavily mixed with sleet and snow before rain and
warm daytime temperatures melt any ice that does form.

Road snow concerns should be limited to the higher passes, even
then snow accumulations are expected to be minor, and does not
warrant any advisories. It will be windy at the coast Monday
morning, but nothing that will reach high wind criteria. It will
also be windy east of the Cascades Monday afternoon but they
should remain below advisory criteria.

Light precipitation will continue into Monday evening with snow
levels hovering around 5500 feet. A strong cold front will then
push towards the coast late Monday night bringing gusty winds and
moderate to heavy rain. Moderate to heavy precipitation is also
expected along the coastal mountains, western and eastern Douglas
County, and the Cascades. Snow levels Monday night are expected to
hover around 5500 feet, therefore road snow accumulations should
be confined to Crater Lake, Diamond Lake and Lake of the Woods.

-Petrucelli

LONG TERM (Tuesday through Saturday)...

Overview:

We are still expecting impactful snow to begin Tuesday and going
through Wednesday night before tapering off. While amounts
significantly drop off Wednesday night into Thursday, we are
essentially looking at snowfall continuing all week. This is
especially true for the higher elevations of 5,000+ feet. The
Cascades--especially around Crater Lake and north/south--are set
to likely receive at least 2 feet of snow over a 36-48 hour
period. Over this same stretch, most of the east side is set to
receive at least some accumulation of snowfall (2"-15"). The west
side is a little tricky with the valleys, but generally speaking
areas above 2000 feet are slated to see snowfall accumulation. The
other noteworthy item is the breezy/windy conditions expected,
which could further complicate travel with blowing snow creating
poor visibilities, especially across the mountains/passes and the
east side.

Further Details:

On Tuesday, we begin with a shortwave pushing over the Vancouver
Island area, initially as a closed low but quickly becomes an open
wave as it pushes southeast through the PacNW. This brings a nice
fetch of moisture in from the Pacific. While the shortwave
becomes an open wave, the vorticity field remains strong with
maximum coming right over southern Oregon and Northern California.
The timing for the vort max looks to be Wednesday morning over
the forecast area. At this time, forecast soundings show a nice
moist column through the dendritic growth zone (DGZ), and plenty
of lift within the DGZ as well. Also phasing together is a left
exit region of a 250mb jet streak nosing into the area creating
more lift through ageostrophic processes. All these appear to
phase together, which should set the stage for moderate to heavy
snowfall rates around 1"/hour, but there may be a period Wednesday
morning where rates are 1.5-2"/hour. The NBM is indicating a 90+
percent for snowfall of at least 2 feet in the Cascades over 48
hours ending Wednesday night. The probability for 3 feet over 48
hours drops to around 50-75 percent for the Cascades. This
combined with breezy/windy conditions will lead to difficult
travel conditions, especially higher elevations across mountains
and passes. Additionally, the east side will be vulnerable to
these visibility concerns from blowing snow in and around areas
where the current High Wind Watch is in place. Overall, major
impacts expected along the higher elevations of the Cascades where
very difficult travel is expected to start Tuesday and continue
through Wednesday evening. Travel is not advised through this
stretch of heavy snowfall and very hazardous travel conditions.

Thursday and beyond is looking less impactful; however, we are
still expecting snowfall to occur from glancing blows of weak
energy embedded aloft. At this time, the most impactful day
appears to be Saturday when an approaching closed low from the
Pacific enters the region. This will be the more noteworthy of the
upper level energy later in the week. Before this, we are looking
at mostly weak embedded pieces of energy in a northwesterly flow
regime, and this could lead to relatively light snowfall amounts
across the higher elevations.

-Guerrero

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 1 AM Tuesday to 4 PM PST Wednesday for
     ORZ029>031. ts

     Winter Storm Warning from 1 AM Tuesday to 4 PM PST Wednesday
     above 2000 feet for ORZ023>026.

     Winter Storm Warning from 1 AM Tuesday to 4 PM PST Wednesday for
     ORZ027-028.

CA...Winter Storm Warning from 1 AM Tuesday to 4 PM PST Wednesday
     above 2000 feet for CAZ080>083.

     Winter Storm Warning from 1 AM Tuesday to 4 PM PST Wednesday for
     CAZ084-085.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 PM PST Monday
     for PZZ350-356-370-376.

     Hazardous Seas Watch from Monday evening through Wednesday
     afternoon for PZZ350-356-370-376.

     Gale Watch from Monday evening through Tuesday afternoon for
     PZZ350-370.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:01 PM PSTWinter Storm WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more71 hr
Jan 7, 8:03 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas3 days
Jan 8, 2:05 AM PSTHazardous Seas WarningMFR3 days
Jan 8, 12:37 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine47 hr
Jan 8, 1:49 PM PSTHazardous Seas WarningMFR8 hr

Nearby

Gale Warnings in Oregon, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.